Ecstasy intoxication: An overlap between serotonin syndrome and neuroleptic malignant syndrome


DEMİRKIRAN D. M. , Jankovic J., Dean J.

CLINICAL NEUROPHARMACOLOGY, vol.19, no.2, pp.157-164, 1996 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 19 Issue: 2
  • Publication Date: 1996
  • Doi Number: 10.1097/00002826-199619020-00004
  • Title of Journal : CLINICAL NEUROPHARMACOLOGY
  • Page Numbers: pp.157-164

Abstract

3,4-Methylenedioxymethamphetamine (MDMA), also known as ''ecstasy'' is a popular recreational drug with potential for abuse. Although its neurotoxic effects have been established in animal studies, the acute and longterm effects of this serotonergic agent in humans are still unknown. We describe a 19-year-old woman with overlapping symptoms of neuroleptic malignant syndrome and serotonin syndrome after a single exposure to MDMA. We also review 15 other cases reported in the literature to draw attention to the serious neurotoxicity, including fatal outcomes, caused by the use of this increasingly popular, illicit drug.